Fentanyl is a drug that has the same effects as morphine or heroin, but it’s significantly more powerful than these drugs. That means a tiny dose can have a dangerous effect.
Bryan Kuhn, PharmD, a pharmacist and poison education specialist at Banner - University Medical Center Phoenix, compares it to a baker who uses flour to make cookies. Suppose a flour substitute becomes available, and you can make as many cookies with an ounce of flour substitute as you could with a pound of flour. So, it’s easier to use the substitute flour.
“That’s what we see with fentanyl,” Dr. Kuhn said. “The drug cartels understand it takes a pound of heroin to make 1,000 tablets. They only need an ounce of fentanyl to make 1,000 tablets, and it’s cost-beneficial for them to do it.” It’s relatively easy to get fentanyl or the components to make it, and it’s easy to transport.
Fentanyl is added to or used in place of various illegal and illicit drugs, including street versions of oxycodone (Oxycontin). These pills are typically blue and are labeled M30, which is the physical imprint on the prescription version of the drug.
The problem is that fentanyl is so strong that the amount can vary from tablet to tablet when drug cartels are making it. “With five micrograms, you could be fine, but with 500, you could be dead. Micrograms are a tenth of a milligram. It’s not that hard to have that sort of inconsistency,” Dr. Kuhn said. And there’s no good way to measure how much fentanyl is in a tablet.
If you’re buying street drugs, whatever you call them, you’re probably getting fentanyl. “When we do our drug screens, nine times out of 10, it’s fentanyl and not any other opiate,” Dr. Kuhn said.
How can you protect yourself?
Steer clear of illicit drugs and do not buy any pills online, unless you have a prescription and are using a reputable pharmacy. Assume any “prescription” pill you buy outside of normal channels is fake, and very possibly deadly.
However, for many people who use drugs, they cannot simply choose to stop.
So, Dr. Kuhn said the best thing to do is to have the nasal spray naloxone (Narcan) on hand to counteract an overdose. “There are other programs if you want to detox from drugs, but the intervention that is known to save lives is naloxone. That is the number one thing you can do to protect yourself in the event of an overdose. You want to have it, and you want those around you to have it.”
Naloxone is available at pharmacies without a prescription. “Most insurances cover it, and AHCCCS [Arizona’s Medicaid agency] covers it 100%,” Dr. Kuhn said. “The earlier you administer it, the safer you are and the less likely you’ll have permanent neurological damage or death,” Dr. Kuhn said.
If you think you need to administer naloxone, start by assessing the person for signs of an overdose—ask if they are OK, call their name, shake their shoulders, and watch for signs like slow breathing or a pinpoint pupil in their eyes. If they show signs of overdose, roll them onto their back and administer the nasal spray. You can also call 888-688-4222 for guidance in administering naloxone, though Dr. Kuhn said the package instructions for how to use it are very clear. After that, call 911. The naloxone dose isn’t always sufficient, and someone who is overdosing might need professional medical care.
The bottom line
The safest way to avoid a dangerous or deadly fentanyl overdose is to have the mindset that any “prescription” pill you buy outside of a pharmacy or doctor's office is fake and can possibly kill you. But if you or someone you love uses drugs, you know stopping isn’t easy. If you need help getting off drugs, call the Opioid Assistance and Referral Line at 888-688-4222.
Be prepared to counteract a possible overdose by having naloxone on hand so you can administer it if someone shows signs of an overdose. You can get it at almost any pharmacy.
Learn more about the best ways to stay safe with opiates and other drugs: